Virginia, 2013

Damaging Wind in Virginia, June 2, 2013

June 2, 2013 · NWS LWX · 1 event in 1 county or zone

Low pressure across the Southern Great Lakes with a associated cold front moved eastward through the Ohio Valley. A surface trough was located along Potomac Highlands and dew points rose into the low 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$500
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Low pressure across the Southern Great Lakes with a associated cold front moved eastward through the Ohio Valley. A surface trough was located along Potomac Highlands and dew points rose into the low 70s. Showers and thunderstorms moved across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 2, 1:59 PM EST, 56 minutes earlier.

Area forecast discussion, Jun 2, 1:59 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
259 PM EDT SUN JUN 2 2013

.SYNOPSIS...
SURFACE LOW PRESSURE WILL SLOWLY MOVE ACROSS THE REGION TONIGHT
THROUGH MONDAY. HIGH PRESSURE WILL BUILD OVER THE WATERS MONDAY
NIGHT AND REMAIN THROUGH THURSDAY.

&&

.NEAR TERM /THROUGH MONDAY/...
AT 18Z...REGIONAL RADAR MOSAIC SHOWS SCATTERED SHOWERS ACROSS THE
CWA ALONG WITH CONVECTIVE COMPLEX IN THE VCNTY OF LYNCHBURG.

WEAK TO MODERATE MID LEVEL LAPSE RATES AND EARLY CLOUD COVER HAS
REDUCED THE CHC OF SEVERE WX THIS AFTERNOON. BEST CHANCES WILL BE
ALONG AND EAST OF INTERSTATE 95 WHERE TEMPERATURES HAVE CLIMBED
INTO THE MID TO UPPER 80S. THIS IS PRODUCING ML CAPES 1000-1500
J/KG. NOTABLY HOWEVER IS THAT DOWNDRAFT CAPES HAVE SLID TO THE
EAST OVER DELMARVA AND THE CHESAPEAKE BAY. SO CAN'T RULE OUT
ISOLATED SEVERE BUT NOT ANTICIPATING A SEVERE OUTBREAK.

THE 12Z GFS AND NAM ARE NOT IN GOOD AGREEMENT OVER THE NEXT 24
HOURS IN TERMS OF THE DETAILS OF THE PCPN FCST BUT GENERALLY BOTH
HAVE PCPN SLIDING SOUTHEAST OF THE CWA LATE IN THE DAY MONDAY.
HIGHER PROBABILITIES OF SHRA ON MONDAY WILL BE IN SOUTHERN MD AND
LOWER BAY.  EXPECTING ALOT OF CLOUD COVER UNTIL LATE MONDAY
AFTERNOON WHEN IT WILL DECREASE FROM THE NW.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
SFC HIGH PRESSURE BUILDS IN FROM GREAT LAKES MONDAY NIGHT AND
PROVIDES FAIR WX TUE AND WED. MAX TEMPS WILL BE RIGHT AROUND
CLIMO WITH DAYTIME MAX TEMPS IN LOWER 80S BUT WITH COOLER THAN
NORMAL NIGHTS WITH MIN TEMPS IN LOWER 50S. LITTLE TO NO CHC OF PCPN.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
LONG TERM HAS OUR AREA IN A SOGGY PATTERN WITH COMBINATION OF SHORT
WAVE WORKING DOWN FROM GREAT LAKES REGION AND STALLED FRONTAL
BOUNDARY. CLIMO HIGHS AND LOWS ANTICPATED WITH NO EXTREMES.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP
THIS AFTERNOON AND EVENING AND WILL LIKELY BRING IMPACTS TO THE
TERMINALS. STORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING
WINDS...HAIL AND HEAVY RAINFALL. AMENDMENTS MAY BE NECESSARY TO
REFINE TIMING AND IMPACT OF SHOWERS/TSTMS. WINDS GENERALLY SW
10-15KT...POSSIBLY GUSTY AT TIMES.

VFR CONDITIONS EXPECTED FOR THE START OF THE WORK WEEK WITH THE
EXCEPTION OF SOME ONGOING SHOWERS AT IAD-DCA-BWI-MTN MONDAY.  WINDS WILL
SHIFT FROM THE SW TO THE NW BY MONDAY EVENING ACROSS ALL TERMINALS.

&&

.MARINE...
PRESSURE GRADIENT ON 00Z MODEL RUN IS A LITTLE LESS THAN PREVIOUS
RUNS...AND WIND DIRECTION IS EXPECTED TO BE MORE SWLY THAN
SOUTHERLY...WHICH WOULD INHIBIT CHANNELING. AS SUCH...SCA
CONDITIONS WILL LIKELY BE SOMEWHAT MARGINAL...BUT WILL KEEP THE
ADVISORY IN PLACE.

SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND EARLY EVENING
HAVE THE POTENTIAL TO PRODUCE STRONG WIND GUSTS...HEAVY RAIN AND
HAIL.

SHOWERS AND ISOLATED THUNDERSTORMS WILL BE ONGOING INTO THE START OF
THE WORK WEEK.  WINDS WILL SHIFT FROM THE SW TO THE NW BY MONDAY
EVENING AS A COLD FRONT CROSSES.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
     ANZ530>543.

&&
Hazardous weather outlook, Jun 2, 12:52 PM EST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
152 PM EDT SUN JUN 2 2013

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
031600-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
152 PM EDT SUN JUN 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MARYLAND PORTION OF
THE CHESAPEAKE BAY AND THE TIDAL POTOMAC RIVER UNTIL 8:00 PM EDT
THIS EVENING.

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. SOME OF
THESE STORMS MAY PRODUCE LOCALLY DAMAGING WIND GUSTS AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-031600-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
152 PM EDT SUN JUN 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. SOME OF
THESE STORMS MAY PRODUCE LOCALLY DAMAGING WIND GUSTS AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
June 2, 2:55 PM EST
Where
Warren County, 1.65 mi NNE of Glen Echo
Measured
52 kt (60 mph) estimated gust
Crop damage
$500
Reported by
911 Call Center
Coordinates
38.872, -78.218

There was a large tree down across the roadway near the intersection of Browntown Road and Hidden View Lane.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461360.